Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 29, 2003, 3:48 PM EDT for Lee County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 3:48 PM EDT (19:48 UTC)
- Expired
- May 29, 2003, 4:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645
WUUS52 KRAH 291948
SVRRAH
NCC105-292015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT THU MAY 29 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 415 PM EDT
* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF CUMNOCK...OR ABOUT 11 MILES
WEST OF SANFORD...MOVING EAST AT 25 MPH. DIME SIZED HAIL IS LIKELY
WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
CUMNOCK
GUM SPRINGS...TRAMWAY
SANFORD
BROADWAY
THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3536 7912 3541 7932 3546 7935 3554 7931
3558 7919 3551 7899
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:00 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 29, 2:00 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT THU MAY 29 2003 A COLD FRONT WILL CONTINUE ITS EASTWARD TRACK ACROSS THE STATE THIS EVENING...MOVING TO THE COASTAL AREA TONIGHT AND OFFSHORE EARLY FRIDAY. NORTHWEST FLOW WILL DEVELOP OVER THE AREA FRIDAY...BRINGING DRIER AIR TO THE REGION. ANOTHER FRONTAL SYSTEM WILL APPROACH AND MOVE ACROSS THE AREA SATURDAY INTO SATURDAY EVENING...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONTAL SYSTEM WILL MOVE OFFSHORE SATURDAY NIGHT. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. HIGHS THROUGH THE PERIOD WILL BE IN THE UPPER 70S TO LOWER 80S. -RHJ EXTENDED FORECAST .SUNDAY THROUGH TUESDAY...SUNNY BREEZY AND COOL CONDITIONS ARE EXPECTED ON SUNDAY IN THE WAKE OF THE DEPARTING LOW PRESSURE. TEMPERATURES WILL CONTINUE ABOUT 5-7 DEGREES BELOW THE 30 YEAR AVERAGE. HIGH PRESSURE BUILDS OVER THE STATE MONDAY INTO TUESDAY WITH DRY WEATHER AND TEMPERATURES GRADUALLY MODERATING TO SEASONABLE LEVELS BY TUESDAY. .WEDNESDAY THROUGH THURSDAY...THE MEAN UPPER TROUGH SHOULD SHIFT WESTWARD SLIGHTLY. THIS PATTERN FAVORS THE RETURN OF TYPICAL EARLY JUNE HUMIDITY LEVELS AND IT FAVORS A MOIST UNSTABLE AIR MASS FROM THE APPALACHIAN MOUNTAINS EASTWARD THROUGH CENTRAL NC. THIS WOULD MEAN MAINLY AFTERNOON AND EVENING CONVECTION EACH DAY. -BADGETT .RAH...NONE. RHJ/PWB
Hazardous weather outlook, May 29, 4:50 AM EDT, 10 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 450 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR ISOLATED STRONG STORMS THIS AFTERNOON AND EARLY EVENING ESPECIALLY OVER THE EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SATURDAY AFTERNOON AND EVENING AS ANOTHER COLD FRONT CROSSES THE AREA. ISOLATED SEVERE STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING FOR THE EASTERN PORTIONS. RA
In the hours before
Special weather statement, May 29, 1:35 PM EDT, 2 hours 13 minutes before
NCZ007>011-023>028-040>043-075>078-084>086-088-089-300400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT THU MAY 29 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG WINDS AND HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS... A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. THE FRONTAL SYSTEM COMBINED WITH THE HEAT OF THE DAY...AND AN UPPER SYSTEM MOVING THROUGH WILL ENHANCE THE CHANCE OF THUNDERSTORMS. STAY TUNED TO NATIONAL WEATHER SERVICE NOAA WEATHER RADIO OR OTHER MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RHJ
Special weather statement, May 29, 2:50 PM EDT, 58 minutes before
NCZ007>010-021>026-038>041-073>077-084>086-088-292020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT THU MAY 29 2003 ...SCATTERED STRONG THUNDERSTORMS OVER THE NORTHERN PIEDMONT... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING EAST SOUTHEAST AT 30 MPH ACROSS AREAS FROM GREENSBORO AND ASHEBORO EAST... THROUGH BURLINGTON... SILER CITY... SEAGROVE... ROBBINS... AND RALEIGH DURHAM THROUGH 400 PM. THE STRONGEST THUNDERSTORMS WILL PRODUCE PEA SIZED HAIL... GUSTY WINDS TO 35 OR 40 MPH... AND FREQUENT LIGHTNING FOR 20 TO 30 MINUTES. THE STRONGEST STORMS THROUGH 400 PM WILL LIKELY AFFECT RANDOLPH... CHATHAM... EASTERN GUILFORD... AND ALAMANCE COUNTIES. THE AREAS AROUND THE TRIANGLE AREA... SOUTH TO LILLINGTON AND SMITHFIELD SHOULD SEE THUNDERSTORMS BETWEEN 400 PM AND 500 PM. IF THE SKY DARKENS TO THE WEST OR IF THUNDER IS HEARD... GET AWAY FROM AREA GOLF COURSES AND SWIMMING POOLS. FIND A SHELTER INDOORS. BADGETT
Special weather statement, May 29, 3:25 PM EDT, 23 minutes before
NCZ078-292020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT THU MAY 29 2003 ...STRONG THUNDERSTORMS DEVELOPING OVER WAYNE COUNTY... STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHWEST WAYNE COUNTY... ABOUT 20 MILES WEST OF GOLDSBORO. THESE STORMS ARE EXPECTED TO MOVE TO THE EAST NORTHEAST AT 25 MPH... AND MOVE ACROSS THE GOLDSBORO AREA BEFORE 415 PM. PEA SIZED HAIL... GUSTY WIND TO 40 MPH... FREQUENT LIGHTNING... AND VERY HEAVY RAINFALL CAN BE EXPECTED. SEEK SHELTER INDOORS IF THUNDER IS HEARD OR IF THE SKY DARKENS TO THE WEST. MOVE OFF GOLF COURSES AND AWAY FROM SWIMMING AREAS. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 34 min |
| May 29, 5:56 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 19 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.